Alert archive / New Mexico / High Wind Warnings in 2018
High Wind Warning 10, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind warning at Mar 14, 2018, 1:13 PM MDT for Eddy County, New Mexico. It took effect at Mar 15, 2018, 10:00 AM MDT. It was in force for 14 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 14, 2018, 1:13 PM MDT (19:13 UTC)
- In effect from
- Mar 15, 2018, 10:00 AM MDT
- Expired
- Mar 16, 2018, 12:00 AM MDT
- In force
- 14 hr
- Issued by
- NWS Midland/Odessa, TX
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 15, 3:35 PM MDT | NON-TSTM WND GST 62 | 3 Ne Artesia, NM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.2 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2196 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
509 WWUS74 KMAF 141913 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 213 PM CDT Wed Mar 14 2018 ...HIGH WIND WARNING IN EFFECT FOR THE GUADALUPE MOUNTAINS FROM LATE THURSDAY MORNING THROUGH THURSDAY EVENING... .An upper level trough will move out of the desert southwest on Thursday. Strong winds associated with this trough will mix into the higher elevations of the Guadalupe Mountains Thursday creating very windy conditions. NMZ027-TXZ258-151000- /O.UPG.KMAF.HW.A.0009.180315T1600Z-180316T0600Z/ /O.NEW.KMAF.HW.W.0010.180315T1600Z-180316T0600Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 113 PM MDT Wed Mar 14 2018 ...HIGH WIND WARNING IN EFFECT FROM 10 AM THURSDAY TO MIDNIGHT MDT THURSDAY NIGHT... * TIMING...Late Thursday morning through Thursday evening * WINDS...35 to 50 mph with gusts to 65 mph. * IMPACTS...High profile vehicles may be hard to control. Light objects may be blown around. Lowered visibility in blowing dust. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
3 follow-up statements
954 WWUS74 KMAF 150834 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 334 AM CDT Thu Mar 15 2018 ...HIGH WIND WARNING IN EFFECT FOR THE GUADALUPE MOUNTAINS FROM LATE THIS MORNING THROUGH THIS EVENING... ...WIND ADVISORY IN EFFECT FOR SOUTHEASTERN NEW MEXICO...THE VAN HORN CORRIDOR...DAVIS MOUNTAINS...UPPER TRANS PECOS AND MARFA PLATEAU THIS AFTERNOON AND EARLY EVENING... .An upper level trough will move out of the desert southwest on Thursday. Strong winds associated with this trough will mix into the higher elevations of the Guadalupe Mountains today while windy conditions spread into the adjacent plains and south into the Big Bend. NMZ027-TXZ258-152100- /O.CON.KMAF.HW.W.0010.180315T1600Z-180316T0600Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 234 AM MDT Thu Mar 15 2018 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO MIDNIGHT MDT TONIGHT... * TIMING...Late this morning through this evening * WINDS...35 to 50 mph with gusts to 70 mph. * IMPACTS...High profile vehicles may be hard to control. Light objects may be blown around. Lowered visibility in blowing dust. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ NMZ028-029-033-034-TXZ057-058-074-080-152100- /O.NEW.KMAF.WI.Y.0008.180315T1800Z-180316T0300Z/ Eddy County Plains-Northern Lea County-Central Lea County- Southern Lea County-Van Horn and Highway 54 Corridor- Reeves County and Upper Trans Pecos-Davis/Apache Mountains Area- Marfa Plateau- Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal, Van Horn, Pecos, Alpine, Fort Davis, and Marfa 334 AM CDT Thu Mar 15 2018 /234 AM MDT Thu Mar 15 2018/ ...WIND ADVISORY IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 10 PM CDT /9 PM MDT/ THIS EVENING... The National Weather Service in Midland/Odessa has issued a Wind Advisory, which is in effect from 1 PM CDT /noon MDT/ this afternoon to 10 PM CDT /9 PM MDT/ this evening. * TIMING...This afternoon and early evening. * WINDS...30 to 40 mph with gusts to 50 mph. * IMPACTS...High profile vehicles may be affected by crosswinds. Light objects such as lawn furniture and empty trash cans may be blown around. Lowered visibility in blowing dust. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
512 WWUS74 KMAF 151859 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 159 PM CDT Thu Mar 15 2018 ...HIGH WIND WARNING IN EFFECT FOR THE GUADALUPE MOUNTAINS FROM LATE THIS MORNING THROUGH THIS EVENING... ...WIND ADVISORY IN EFFECT FOR SOUTHEASTERN NEW MEXICO...THE VAN HORN CORRIDOR...DAVIS MOUNTAINS...UPPER TRANS PECOS AND MARFA PLATEAU THIS AFTERNOON AND EARLY EVENING... .An upper level trough will move out of the desert southwest today. Strong winds associated with this trough will mix into the higher elevations of the Guadalupe Mountains today while windy conditions spread into the adjacent plains and south through the Davis Mountains and Marfa Plateau. NMZ027-TXZ258-160600- /O.CON.KMAF.HW.W.0010.000000T0000Z-180316T0600Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 1259 PM MDT Thu Mar 15 2018 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... * TIMING...Late this morning through this evening * WINDS...35 to 50 mph with gusts to 65 mph. * IMPACTS...High profile vehicles may be hard to control. Light objects may be blown around. Lowered visibility in blowing dust. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ NMZ028-029-033-034-TXZ057-058-074-080-160300- /O.CON.KMAF.WI.Y.0008.000000T0000Z-180316T0300Z/ Eddy County Plains-Northern Lea County-Central Lea County- Southern Lea County-Van Horn and Highway 54 Corridor- Reeves County and Upper Trans Pecos-Davis/Apache Mountains Area- Marfa Plateau- Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal, Van Horn, Pecos, Alpine, Fort Davis, and Marfa 159 PM CDT Thu Mar 15 2018 /1259 PM MDT Thu Mar 15 2018/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING... * TIMING...This afternoon and early evening. * WINDS...30 to 40 mph with gusts to 50 mph. * IMPACTS...High profile vehicles may be affected by crosswinds. Light objects such as lawn furniture and empty trash cans may be blown around. Lowered visibility in blowing dust. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
433 WWUS74 KMAF 160141 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 841 PM CDT Thu Mar 15 2018 ...HIGH WIND WARNING IN EFFECT FOR THE GUADALUPE MOUNTAINS FROM LATE THIS MORNING THROUGH THIS EVENING... .Strong winds associated with an upper trough will mix into the higher elevations of the Guadalupe Mountains this evening. These stronger winds will decrease late tonight. NMZ028-029-033-034-TXZ057-058-074-080-160245- /O.CAN.KMAF.WI.Y.0008.000000T0000Z-180316T0300Z/ Eddy County Plains-Northern Lea County-Central Lea County- Southern Lea County-Van Horn and Highway 54 Corridor- Reeves County and Upper Trans Pecos-Davis/Apache Mountains Area- Marfa Plateau- Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal, Van Horn, Pecos, Alpine, Fort Davis, and Marfa 841 PM CDT Thu Mar 15 2018 /741 PM MDT Thu Mar 15 2018/ ...WIND ADVISORY IS CANCELLED... Southwesterly winds will be gusty through the evening, but will continue to diminish. Therefore, the Wind Advisory has been cancelled. $$ NMZ027-TXZ258-160600- /O.CON.KMAF.HW.W.0010.000000T0000Z-180316T0600Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 741 PM MDT Thu Mar 15 2018 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... * TIMING...Through this evening * WINDS...35 to 50 mph with gusts to 65 mph. * IMPACTS...High profile vehicles may be hard to control. Light objects may be blown around. Lowered visibility in blowing dust. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Mar 14, 11:25 AM MDT, 1 hour 48 minutes earlier.
Area forecast discussion, Mar 14, 11:25 AM MDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1225 PM CDT Wed Mar 14 2018
.DISCUSSION...
&&
.AVIATION...
VFR with some high clouds. Wind will remain S to SE and gusty in
the afternoon but should drop off after sunset.
&&
PREV DISCUSSION... /issued 407 AM CDT Wed Mar 14 2018/
DISCUSSION...
Today will be the last day with below normal temps as a zonal
pattern brings warmer temperatures into early next week. An
initial trough will move out of the desert southwest and into the
Central Plains tomorrow bringing strong winds into the Guadalupe
Mountains. The one limiting factor could be the presence of high
clouds that would limit wind speeds, but as of right now it
appears the thickest clouds will be to the east so a High Wind
Watch has been issued. There could also be some isolated
thunderstorms as the system moves through but very dry air at the
surface will limit rainfall amounts.
After the trough passes east, zonal flow will keep above normal
temps and dry conditions in West Texas and southeastern New Mexico
through the remainder of the forecast. Another trough approaches
the area Sunday, but will pass well to the north bringing no
precip and very little cold air.
Hennig
FIRE WEATHER...
Will be monitoring elevated fire weather conditions from
southeastern New Mexico into the Big Bend beginning Thursday.
Strong winds in the Guadalupe Mountains will increase the fire
weather threat, but ERCs in that area are only in the 50th
percentile and RHs will be above 20 percent so decided against
issuing a Fire Weather Watch at this time. However it should be
noted that there will be a dry lightning threat with isolated
storms in the area so there will be a chance for ignition and
spread. Friday and Saturday winds diminish but Sunday will have
to be closely monitored for a more widespread fire weather threat
as an upper trough approaches the area.
Hennig
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 71 50 81 51 / 0 0 10 0
Carlsbad 69 48 80 44 / 0 0 20 0
Dryden 67 51 84 53 / 0 0 10 10
Fort Stockton 70 52 82 51 / 0 0 20 10
Guadalupe Pass 63 50 69 43 / 0 10 20 0
Hobbs 64 45 79 42 / 0 0 10 0
Marfa 62 43 73 41 / 10 10 20 10
Midland Intl Airport 68 47 81 50 / 0 0 10 10
Odessa 68 50 82 50 / 0 0 10 10
Wink 70 49 84 47 / 0 0 20 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Watch from Thursday morning through Thursday evening
for Guadalupe Mountains of Eddy County.
TX...High Wind Watch from Thursday morning through Thursday evening
for Guadalupe Mountains.
&&Hazardous weather outlook, Mar 14, 2:16 AM MDT, 10 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 316 AM CDT Wed Mar 14 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-150830- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 316 AM CDT Wed Mar 14 2018 /216 AM MDT Wed Mar 14 2018/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A few storms will be possible Thursday afternoon along with gusty winds. Strong winds are possible in the Guadalupe Mountains on Thursday so a High Wind Watch has been issued for this area. Fire weather concerns will increase Friday across most all areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 2:13 AM MDT | High Wind Watch | MAF | 11 hr | |
| Mar 14, 1:16 PM MDT | Red Flag Warning | MAF | 30 hr |
Nearby
High Wind Warnings in New Mexico, 2018High Wind Warnings in Texas, 2018Every high wind warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.